Recognizing & Responding to Opioid Overdose

To understand the signs of an opioid overdose, and how to respond using the lifesaving Narcan, view one of the following virtual trainings in English or Spanish: 

Virtual training with Amy Kohlmann, Mental Health Reentry Program Manager:

Virtual training with Andy O’Brien, Counselor/Therapist:


Virtual training in Spanish (Entrenamiento de Narcan):


What Does an Opioid Overdose Look Like?

The first step in responding to an opioid overdose is recognizing what it looks like. Signs that someone may be experiencing an opioid overdose include:

  • Blue or purple fingernails and lips
  • Breathing is slow or absent
  • Deep snoring or gurgling sound (death rattle)
  • No response to stimulation, like loud calls, shaking, or sternal rub (rubbing the knuckles of a closed fist to the center part of a person’s chest)
  • Pale, clammy skin
  • Pinpoint-sized pupils
  • Slow heart beat or pulse

Call 911

If you suspect an opioid overdose, call 911 and get emergency medical assistance immediately.

Learn More

View a printable brochure about Recognizing and Responding to an Opioid Overdose (PDF) from the Illinois Department of Human Services.

Recognizing an Opioid Overdose